IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 18 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  Next article
  Previous article 
  Table of Contents
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (246 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed2342    
    Printed101    
    Emailed0    
    PDF Downloaded205    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2010  |  Volume : 42  |  Issue : 1  |  Page : 58-59
 

Aripiprazole for olanzapine-induced symptomatic hyper prolactinemia


1 Department of Psychiatry, Indira Gandhi Medical College, Shimla, Himachal Pradesh, India
2 Department of Psychiatry, Dr RML hospital, New Delhi, India
3 Department of Psychiatry, Maulana Azad Medical College and G.B. Pant Hospital, New Delhi, India

Date of Web Publication12-Apr-2010

Correspondence Address:
Ashish Aggarwal
Department of Psychiatry, Indira Gandhi Medical College, Shimla, Himachal Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.62398

Rights and Permissions



How to cite this article:
Aggarwal A, Jain M, Garg A, Jiloha R C. Aripiprazole for olanzapine-induced symptomatic hyper prolactinemia. Indian J Pharmacol 2010;42:58-9

How to cite this URL:
Aggarwal A, Jain M, Garg A, Jiloha R C. Aripiprazole for olanzapine-induced symptomatic hyper prolactinemia. Indian J Pharmacol [serial online] 2010 [cited 2021 Dec 4];42:58-9. Available from: https://www.ijp-online.com/text.asp?2010/42/1/58/62398


Sir,

Aripiprazole is a novel atypical antipsychotic medication as it is a potent dopamine partial agonist and also acts as a partial agonist at serotonin (5-HT) 1A and as an antagonist at 5-HT 2A receptors. [1] It has been theorized that dopamine partial agonists may be able to stabilize the dopaminergic system without inducing a hypo dopaminergic state, thereby reducing the risk of side effects associated with pure blockade of dopamine receptors, especially extra pyramidal and endocrinological side effects. We hereby report a patient in whom addition of aripiprazole to ongoing treatment with olanzapine resulted in resolution of olanzapine induced hyper prolactinemia.

The patient: A 29-year-old married female suffering from schizophrenia since three years. Her illness was characterized by suspiciousness, muttering to self, violent, aggressive behavior and disturbed biological functions. There was no significant past or family history of any psychiatric or neurological illness. She was initially treated with risperidone and haloperidol, each in adequate dose and for adequate duration, without much response. Her family members did not agree to clozapine fearing that they would not be able to monitor the blood counts. Subsequently, she was started on olanzapine up to 20 mg per day and gradually started showing improvement in symptoms. She was maintaining well when she decreased the dose on her own and subsequently had exacerbation of her symptoms. As a result, olanzapine was increased to 25 mg per day. After about one month of this therapy, the patient started reporting breast tenderness with milky discharge from nipples. She also reported scanty menstruation. At this time, her serum prolactin level elevated and was at 47 ng / mL (normal: 1.5-19.0 ng / mL). Ancillary tests, including thyroid profile and brain computed tomography scan, were normal. In view of past non response to antipsychotic drugs, olanzapine was continued in the same dose and aripiprazole was added to olanzapine in the dose of 15 mg per day. After two weeks of this addition, her serum prolactin level was 27 ng / mL. After about a month of this, the patient's symptoms improved completely and her prolactin level was within the normal range (11 ng / ml). The patient has been maintaining well on this combination for the last six months.

There are similar reports, of combining aripiprazole with risperidone and with haloperidol to offset hyper prolactinemia. [2],[3] Paradoxically, there are also reports of aripiprazole causing galactorrhea. [4],[5] and not being effective in treatment of hyper prolactinemia associated with antipsychotic medication. [6]

Although a switch to aripiprazole is an understandable and probably useful strategy, it might not be clinically useful to switch to another antipsychotic when a patient has responded to the medication. Our case did not respond to a previous trial of risperidone and haloperidol and it was not clinically feasible to stop or taper olanzapine. Perhaps these apparent inconsistencies may be reconciled by considering that aripiprazole is a partial agonist, thereby it may act as either an agonist or an antagonist depending upon the conditions. The partial agonist property of this compound means that in the presence of dopamine hypo activity, as induced by olanzapine, aripiprazole functions as a dopamine agonist with roughly 30% intrinsic activity at postsynaptic receptors, [1] restoring tonic inhibition to anterior pituitary lactotrophs.

Spontaneous prolactin decline in this case would be unlikely because the time since olanzapine exposure was short. Our report suggests that aripiprazole might be useful as an add-on therapy in patients who develop hyper prolactinemia as a side effect to another antipsychotic without affecting the clinical outcome.

 
  References Top

1.Grunder G, Carlsson A, Wong DF. Mechanism of new antipsychotic medications: Occupancy is not just antagonism. Arch Gen Psychiatry 2003;60:974-7.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]  
2.Ginsberg DL. Add-On Aripiprazole to Treat Haloperidol-Induced Hyperprolactinemia. Pri Psychiatry 2007;14:21-3.  Back to cited text no. 2      
3.Wahl R, Ostroff R. Reversal of symptomatic hyperprolactinemia by aripiprazole. Am J Psychiatry 2005;162:1542-3.   Back to cited text no. 3  [PUBMED]  [FULLTEXT]  
4.Mendhekar DN, Andrade C. Galactorrhea with aripiprazole. Can J Psychiatry 2005;50:243.  Back to cited text no. 4  [PUBMED]    
5.Ruffatti A, Minervini L, Romano M, Sonino N, Galactorrhea with aripiprazole. Psychother Psychosom 2005;74:391-2.  Back to cited text no. 5      
6.Paulzen M, Grunder G. Amisulpride-induced hyperprolactinaemia is not reversed by addition of aripiprazole. Int J Neuropsychopharmacol 2007;10:149-51.  Back to cited text no. 6      



This article has been cited by
1 Is Adjunct Aripiprazole Effective in Treating Hyperprolactinemia Induced by Psychotropic Medication? A Narrative Review
Frank M. C. Besag, Michael J. Vasey, Iffah Salim
CNS Drugs. 2021; 35(5): 507
[Pubmed] | [DOI]



 

Top
Print this article  Email this article

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow